Hail, Kit Carson
- When
- May 14, 3:09 PM MST to 3:11 PM MST
- Where
- Kit Carson County, Flagler
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 39.300, -103.070
The hail ranged from quarter to golf ball in size.
In the late afternoon a supercell thunderstorm, with a history of producing large hail, moved southeast across parts of Kit Carson and Cheyenne counties. Hail up to baseball size was reported south of Vona.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the late afternoon a supercell thunderstorm, with a history of producing large hail, moved southeast across parts of Kit Carson and Cheyenne counties. Hail up to baseball size was reported south of Vona. The highest wind gust reported was 75 MPH north of Cheyenne Wells. The supercell continued producing significant hail in West Central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 14, 1:25 PM MST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 225 PM MDT Mon May 14 2018 .SHORT TERM...(This evening through Tuesday) Issued at 1210 PM MDT Mon May 14 2018 Synoptic Pattern: 18Z mesoanalysis data and WV imagery showed a cut-off low centered invof the central NV/UT border. Southwest flow aloft prevailed over the Rockies and High Plains. A series of small amplitude waves were noted upstream invof the 4-corners region. Surface analysis showed weak high pressure situated over southeast WY, northeast CO and western NE. A stationary front extended northeast from the TX panhandle through eastern KS into northern MO/IL. A weak surface low was situated along the front invof the central KS/OK border. This Aft/Eve: Low-level E-SE /upslope/ flow is progged to develop in eastern CO this afternoon in response to diurnal heating in the Foothills and the development of a weak lee cyclone invof northeast NM, with 500-1000 J/kg of MLCAPE resulting from insolation and modest low-level moisture amidst seasonably steep mid-level lapse rates. Scattered convection aided by weak upslope flow and episodic DPVA attendant small amplitudes waves lifting northeast across the Front Range /Foothills/ will progress E/NE into northeast CO by late afternoon and early evening. A narrow window for an isolated supercell /capable of all hazards/ will exist prior to sunset when ongoing convection may encounter increasingly backed low-level flow at the lower elevations in northeast CO. Convection is expected to rapidly weaken with loss of insolation after sunset. Overnight: Convection allowing models such as the NAM NEST suggest elevated convection may develop in southwest KS after 06Z, apparently in association with low-level warm advection on the east/northeast periphery of a weak lee cyclone in northeast NM and the TX Panhandle. At this time, expect the bulk of such activity to remain south of Greeley/Wichita counties - and little/no severe threat (perhaps marginal hail). Tuesday: A surface ridge is expected to extend into the region from the northeast on Tue, in assoc/w a strengthening surface high over the Northern Plains. At this time, any potential for convection is expected to remain well south and west of the GLD CWA. .LONG TERM...(Tuesday night through Monday) Issued at 224 PM MDT Mon May 14 2018 This period will be filled with chances for rainfall until Sunday. Tuesday night a compact upper level short wave trough will slowly move east across the forecast area during the night through Wednesday afternoon. Very unusual to have a constant chance for rainfall from the same synoptic feature for this long, but models do agree with having the feature move through the forecast area during this time frame. Data suggests the best time frame for severe weather will be Wednesday afternoon. However the cloud cover may end up putting a damper on the storm intensity. Based on similar previous events, don't foresee a large area of rainfall moving across the forecast area during this entire timeframe. Instead would expect the area of rainfall diminishing in coverage/intensity overnight Tuesday night then redeveloping late morning Wednesday. Due to the environment being worked over with the area of storms Wednesday and a short wave ridge moving in, am not very optimistic with storm chances Wednesday night. Rain chances return Thursday through Saturday as multiple upper level short wave troughs move over a cold front that will stall over the forecast area Thursday night through Saturday afternoon. Where the rain chances end up occurring will be heavily dependent on the location of the front. Currently the models agree the front will be over the forecast area during this time frame, but disagree with specifically where. Regardless of where the front stalls, this will be a perfect setup for repeated rainfall, and possibly flooding. Would expect rainfall chances to increase in the coming days due to this very favorable setup for precipitation. The best chance for any severe weather Thursday through Saturday will be Thursday. However, the best instability will be east of Highway 27 while the best lift from the approaching upper level short wave trough will be west of Highway 27 in the late afternoon, close to the time the environment begins to stabilize. So while the instability and shear will be favorable for severe weather, the lifting mechanism may be moving in too late in the day to produce anything more than an isolated super cell or two. Sunday will likely be dry as the cold front will be south of the forecast area along with the best lift. Monday the front begins to move back north into the forecast area, bringing chances for rainfall with it. Temperatures for the period will be the warmest Wednesday, Thursday, and Friday (for those south of the front Friday) prior to the arrival of the cold front. Behind the front temperatures will be near or below normal. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1205 PM MDT Mon May 14 2018 Alternating periods of VFR and MVFR ceilings are expected this afternoon, with VFR conditions possibly predominating by late afternoon and early evening. Confidence is low with regard to whether or not IFR ceilings will re-develop invof GLD and MCK overnight. Fog and/or low stratus is certainly a possibility. Expect VFR conditions to prevail on Tuesday. N/NE winds at 10-15 knots this afternoon are expected to become light/variable late this evening and persist through Tue morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...JTL AVIATION...VINCENT
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 1013 AM MDT Mon May 14 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151615- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1013 AM MDT Mon May 14 2018 /1113 AM CDT Mon May 14 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... An isolated severe thunderstorm will be possible in eastern Colorado between 4 pm this afternoon and 10 pm this evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Isolated severe thunderstorms will be possible over most of the Tri- State area late Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. Vincent
Special Weather Statement National Weather Service Goodland KS 407 PM MDT MON MAY 14 2018 COZ091-142230- Kit Carson County CO- 407 PM MDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 430 PM MDT... At 407 PM MDT, Doppler radar was tracking a strong thunderstorm near Thurman, or 20 miles northwest of Flagler, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Kit Carson County. LAT...LON 3957 10315 3957 10293 3934 10299 3939 10316 TIME...MOT...LOC 2207Z 293DEG 27KT 3955 10325 DLF
The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail ranged from quarter to golf ball in size.
The hail broke out the windshield on the chase vehicle.
The wind speeds were estimated to be 75 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 754700, 754701, 754702, 754703.